Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Had discharge from urethra and abdominal swelling. Had partial hysterectomy. Taking Metronidazole. Suggestions?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
Good afternoon, I am a 46 year old female, whom went to the ER in Feb '13 with a strange discharge from my urethra, and extreme abdominal swelling and pain. No fever. Due to my past surgical medical history, there was concern of a fistula. My MRI showed free flowing fluids, and urine showed infection. In 1995 I had an emergency cesarean birth, of a 23 week, 500 gram baby girl (whom is doing fine now), in post op, my uterus prolapsed and my heart failed, needless to say, the shoved my uterus back in, and then opened me up and did a partial hysterectomy. In the year 2001, after a year of hospital visits for similar pain to most recently, it was determine that scare tissue had taken over my XXXXXXX area, and get this a tubal pregnancy. Things have been challenging, and this is why I went to the hospital in feb of 2013. I was given medicine, a basic antibiotic, for 14 days, did not help, they put me on a stronger penicillin, for 14 more days, this did not help. The doctor suggested I see a uro/gyn doc, whom said there was nothing he could do, no insurance, but recommended I find a scalped surgeon, then that doc prescribed a super strong med METRONIDAZOLE 500 MG 3 times a day. this medicine cured the problem, but made me behave differently. I have been on the medicine since April, and recently, in May, they dropped it to half a pill, three times a day. I also have started taking phentermine at 30mg. Needles to say, I am a wreck, I am loosing my mind, and pushing people away, my husband is done with me, and has moved out. I am losing my mind, I have no idea whom I am right now. I hate my self, feel so gross, if I stop taking this med, I get the yucky stuff back, if I don't stop, I am going to loss everyone in my life
Posted Wed, 17 Jul 2013 in Women's Health
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
The persistent infection in your urinary tract seems to be under control with metronidazole. The side effects that you are having can be reduced by changing the medicine to secnidazole which is better tolerated and has a less frequent dosage schedule.
You can request your physician to consider giving other alternatives and do consult a physical therapist to sort out the psychological issues. I am sure these can be taken care of with the help of your family and friends.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Had discharge from urethra and abdominal swelling. Had partial hysterectomy. Taking Metronidazole. Suggestions? 2 hours later
thank you, I do not feel I made my point properly. If I do not take the meds, within days the pain and mucus comes back. There seems to be free flowing fluids, that need to come out somewhere, hence the fistula concern, the puss needs to escape. this seems to be the only med that keeps it at bay.
I also do not see how going to physical therapy will help, could you please explain? I can see how exercise, and stretching can always help a person, but I am going nuts, would you know if there is a huge problem with just going off cold XXXXXXX mentally.
Answered by Dr. Rakhi Tayal 6 hours later
Thanks for writing again.
Stopping taking the medicines altogather will not cause any mental deterioration but can cause the infection and the discharge to come back. The mental problems and the feeling that you are going nuts can be taken care of with the help of a psychotherapist ( I apologize for the mistake).
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor